Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 71, NWS Marquette, MI

September 22, 2017Baraga County, Houghton County, Iron County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Sep 22, 2017, 12:47 PM EDT for Baraga County, Houghton County, Iron County, Michigan. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2017, 12:47 PM EDT (16:47 UTC)
Expired
Sep 22, 2017, 1:45 PM EDT
In force
58 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Baraga County, MI, Houghton County, MI, Iron County, MI

The radar

The Marquette radar (KMQT), 94 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 1:20 PM EDTTSTM WND DMG3 W Caspian, MITWO POWER POLES SNAPPED. SEVERAL MEDIUM TO LARGE DIAMETER PINES ALSO FELL AND BLOCKED BAUMGARTNER ROAD IN STAMBAUGH TOWNSHIP. DELAYED REPORT VIA SOCIAL MEDIA.
Sep 22, 1:40 PM EDTTSTM WND DMG4 E Gaastra, MIDELAYED REPORT FROM 9/22. MULTIPLE TREES DOWNED AND WIDESPREAD TREE DEBRIS AROUND A GOLF COURSE. ALSO...LOCAL MEDIA RELAYED REPORTS OF MANY TREES DOWN IN THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1154 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1441 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

465 
WUUS53 KMQT 221647
SVRMQT
MIC013-061-071-221745-
/O.NEW.KMQT.SV.W.0071.170922T1647Z-170922T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
1247 PM EDT FRI SEP 22 2017

The National Weather Service in Marquette has issued a

* Severe Thunderstorm Warning for...
  Iron County in south central Upper Michigan...
  Southwestern Houghton County in western Upper Michigan...
  Southwestern Baraga County in north central Upper Michigan...

* Until 145 PM EDT/1245 PM CDT/

* At 1247 PM EDT/1147 AM CDT/, severe thunderstorms were located
  along a line extending from 7 miles northeast of Bruce Crossing to
  near Phelps, moving east at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Iron River, Stambaugh, Covington, Kenton, Alberta, Amasa, U.S. 141
  between Covington and Amasa, Sidnaw, Caspian, Gaastra, Alpha and
  Canyon Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4600 8846 4599 8849 4602 8851 4601 8859
      4602 8860 4599 8862 4599 8866 4602 8869
      4603 8884 4609 8899 4668 8899 4667 8831
      4598 8839 4598 8842
TIME...MOT...LOC 1647Z 257DEG 41KT 4658 8904 4614 8910 

HAIL...0.75IN
WIND...60MPH
 
$$

Kluber
1 follow-up statement
380 
WWUS53 KMQT 221717
SVSMQT

Severe Weather Statement
National Weather Service Marquette MI
117 PM EDT FRI SEP 22 2017

MIC061-221727-
/O.CAN.KMQT.SV.W.0071.000000T0000Z-170922T1745Z/
Houghton MI-
117 PM EDT FRI SEP 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HOUGHTON COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4600 8846 4599 8849 4602 8851 4599 8866
      4602 8869 4603 8884 4606 8891 4642 8877
      4642 8868 4663 8869 4668 8867 4667 8831
      4598 8840
TIME...MOT...LOC 1717Z 257DEG 41KT 4665 8859 4621 8865 

$$

MIC013-071-221745-
/O.CON.KMQT.SV.W.0071.000000T0000Z-170922T1745Z/
Iron MI-Baraga MI-
117 PM EDT FRI SEP 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM
EDT/1245 PM CDT/ FOR CENTRAL IRON AND SOUTHWESTERN BARAGA COUNTIES...

At 117 PM EDT/1217 PM CDT/, severe thunderstorms were located along a
line extending from near Alberta to 8 miles north of Iron River,
moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Iron River, Stambaugh, Covington, Alberta, Amasa, U.S. 141 between
Covington and Amasa, Caspian, Gaastra, Canyon Falls, Herman, King
Lake and Hagerman Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4600 8846 4599 8849 4602 8851 4599 8866
      4602 8869 4603 8884 4606 8891 4642 8877
      4642 8868 4663 8869 4668 8867 4667 8831
      4598 8840
TIME...MOT...LOC 1717Z 257DEG 41KT 4665 8859 4621 8865 

HAIL...0.75IN
WIND...60MPH
 
$$

Kluber

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 8:00 AM EDT, 4 hours 47 minutes earlier.

Area forecast discussion, Sep 22, 8:00 AM EDT, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
800 AM EDT Fri Sep 22 2017

.SHORT TERM...(Today and tonight)
Issued at 504 AM EDT FRI SEP 22 2017

Tricky forecast today with convection potential through at least
late morning. Hi-res models have been back and forth on when and if
a line of showers and thunderstorms tracks across the U.P. If the
storms do cross the area this could keep the temperatures a bit
lower through at least the first half of the day.

Today: Strong moisture transport/moisture convergence on the nose of
a LLJ and along a warm front lifting northward through the area will
continue to be the focus of showers and thunderstorms this morning.
Some of the hi-res models try to develop an MCS over western MN
early this morning and them shift it eastward into the west half of
the area by mid morning into the early afternoon hours, but it may
be tough for the storms to make it too far east into the U.P. with
850mb ridging in place along with diminishing LLJ/convergence and a
bit lower MUCAPE over the east half of the U.P. Still worth keeping
the mention of at least scattered showers and thunderstorms in the
forecast through early afternoon. The moisture transport weakens
throughout the day as the LLJ diminishes by mid to late morning and
the associated convergence weakens and lifts to the northeast of the
area. This should bring an end to the shower and thunderstorm
activity across much of the area as a very warm nose of air slides
in aloft by early to mid afternoon. In fact, 850 temps are progged
to warm to around 25C by early afternoon, which will allow
temperatures to warm into at least the mid 80s across much of the
area. The exceptions will be over the east half of the U.P. down
wind of Lake MI on southerly winds. On top of the hot temperatures
today, increasing moisture, with dewpoints in the upper 60s to
around 70, will make it feel very uncomfortable. Many locations will
likely see heat index values around 90 or in the low 90s by mid to
late afternoon.

Tonight: A surface low over the Plains is expected to lift
northeastward to the MN/Ontario border by 06Z/23. This along with
another developing LLJ over the far western U.P./Western Lake
Superior and much of norhtern MN will allow for increasing chance of
showers and thunderstorms. Again, similar to last night into early
Friday morning, the main area of concentraition will mostly likely
be over northn MN; however, where the stronger moisture
transport/convergence is likely to set up on the nose of the LLJ.
Where thunderstorms do form, some of them may become strong to
marginally severe as effective shear increases with LLJ development.
The rest of the U.P. will remain capped and far enough away from the
main system dynamics to force any showers and thunderstorms.

.LONG TERM...(Saturday through Thursday)
Issued at 455 AM EDT FRI SEP 22 2017

Models suggest that a slowly progressive but amplified pattern
will prevail with a prominent mid/upper level ridge over the Great
Lakes this weekend giving way to troughing by the middle of next
week. Much above normal temps and dewpoints are expected into
Monday with record highs and record high mins likely for many
locations.

Saturday into Sunday, even with a strong subsidence inversion under
the 590 DM ridge over the region, forecast mixing to near 850 mb
temps around 20C will support readings in the upper 80s over much of
the area except downwind of Lake Michigan. Adding to the discomfort
will be dewpoints into the mid and upper 60s. Low temps should also
remain in the upper 60s with some downslope locations around 70.
Capping should be strong to minimize shra/tsra chances, per
NAM/ECMWF keeping the pcpn to the north and west. However, the
frontal zone over ne MN into wrn Lake Superior by late Saturday may
allow some shra/tsra into the far west from IWD to CMX by late
Saturday into Saturday evening, per GEM/GFS/GEFS.

Mon-Tue, shra/tsra chances should increase by late Monday into
Monday night as the mid level trough advances into the plains and
the front approaches. The best chance for rain is expected by Tuesday
as a stronger shrtwv and associated low lifts ne near Lake Superior
and drags the front through the area. Although temps will remain
above normal, greater cloud cover will keep max readings mainly in
the 70s Monday and the upper 60s to mid 70s Tuesday.

Wed-Thu, Cooler/drier air should finally take over with breezy wnw
winds behind the front. 850 mb temps dropping to around 1C along
with wrap-around moisture will bring potential for some sct light
showers. Highs will drop back into upper 50s to mid 60s Wed and the
upper 50s by Thursday.
&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 800 AM EDT FRI SEP 22 2017

KSAW will have continued to see lowered ceilings early in the TAF
period; however, this should rapidly improve after sunrise. After
that all TAF sites should become VFR for much of the remaining TAF
period. The main issues will be a line of ongoing showers and
thunderstorms moving into KIWD first then KCMX and KSAW. IFR
conditions are possible as this line of thunderstorms pushes through
each site. This will be due to both heavy rainfall along with
briefly lowered ceilings. LLWS will develop once again overnight
tonight as a low-level jet develops.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 504 AM EDT FRI SEP 22 2017

Low to mid 60s dewpoints sliding across Lake Superoior are expected
to linger into early next week bringing patchy fog for several days
across the lake. Some of the fog could be locally dense at times.
Expect winds to generally be below 20 knots through the early part
of next week under a weak pressure gradient.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
  Dense Fog Advisory until 11 AM EDT this morning for LMZ221.

&&

SHORT TERM...KEC
LONG TERM...JLB
AVIATION...KEC
MARINE...KEC
Hazardous weather outlook, Sep 22, 5:50 AM EDT, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
550 AM EDT Fri Sep 22 2017

MIZ001>007-009>014-084-085-231000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
550 AM EDT Fri Sep 22 2017 /450 AM CDT Fri Sep 22 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are possible today over the west half of Upper
Michigan. An isolated severe thunderstorm, producing large hail,
is possible over western Upper Michigan.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible periodically over western Upper
Michigan late Saturday through Sunday night. Any of the
thunderstorms Saturday through Sunday night could produce very
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-231000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
550 AM EDT Fri Sep 22 2017 /450 AM CDT Fri Sep 22 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Thunderstorms are possible today over western Lake Superior. The
strongest storms may produce some large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible periodically over mainly western Lake
Superior Saturday through Sunday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-231000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
550 AM EDT Fri Sep 22 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Dense fog is expected this morning. See the latest Marine Weather
Message for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JLB

In the hours before

Local storm report, Sep 22, 12:00 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1200 PM EDT FRI SEP 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     HAIL             KEWEENAW BAY            46.86N 88.49W
09/22/2017  E1.00 INCH       BARAGA             MI   TRAINED SPOTTER

&&

BB
Local storm report, Sep 22, 12:12 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1212 PM EDT FRI SEP 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     HAIL             KEWEENAW BAY            46.86N 88.49W
09/22/2017  E0.25 INCH       BARAGA             MI   TRAINED SPOTTER

&&

BB
Local storm report, Sep 22, 12:20 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1220 PM EDT FRI SEP 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     TSTM WND DMG     8 ENE MARENISCO         46.44N 89.55W
09/22/2017                   GOGEBIC            MI   LAW ENFORCEMENT

            POWER LINES DOWN AND TREE ACROSS THE ROAD.
            TIME ESTIMATED BY RADAR.

&&

BB
Local storm report, Sep 22, 12:24 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1224 PM EDT FRI SEP 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     TSTM WND DMG     2 SSE IRONWOOD          46.43N 90.13W
09/22/2017                   GOGEBIC            MI   LAW ENFORCEMENT

            TREE DOWN ACROSS ROAD. TIME ESTIMATED BY
            RADAR.

&&

BB
Special weather statement, Sep 22, 12:33 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Marquette MI
1233 PM EDT FRI SEP 22 2017

MIZ004-005-221730-
Marquette MI-Baraga MI-
1233 PM EDT FRI SEP 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARQUETTE AND SOUTHEASTERN BARAGA
COUNTIES UNTIL 130 PM EDT...

At 1232 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Big Bay to 8 miles northeast of
Covington. Movement was east at 35 mph.

Half inch hail and winds in excess of 45 mph will be possible with
these storms.

Locations impacted include...
Marquette, Ishpeming, Presque Isle, Negaunee, Michigamme, Champion,
West Ishpeming, Trowbridge Park, Harvey and Big Bay.

LAT...LON 4625 8762 4625 8811 4642 8811 4642 8828
      4659 8844 4699 8790 4695 8784 4694 8778
      4664 8728 4657 8726 4657 8720 4624 8759
TIME...MOT...LOC 1632Z 286DEG 32KT 4686 8757 4645 8833

Kluber
Special weather statement, Sep 22, 12:37 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Marquette MI
1237 PM EDT FRI SEP 22 2017

MIZ002-221730-
Ontonagon MI-
1237 PM EDT FRI SEP 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ONTONAGON COUNTY UNTIL
130 PM EDT...

At 1237 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Silver City to 7 miles northwest of Bruce
Crossing. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Ontonagon, Rockland, Silver City, Mass City, Greenland, White Pine
and Fourteen Mile Point.

LAT...LON 4691 8952 4691 8948 4695 8938 4708 8894
      4704 8893 4677 8894 4676 8887 4672 8887
      4668 8949 4685 8972
TIME...MOT...LOC 1637Z 257DEG 36KT 4682 8962 4661 8929

Kluber

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 10:56 PM EDTMarine Dense Fog AdvisoryMQT11 hr
Sep 22, 9:52 AM EDTSpecial Marine WarningMQT83 min
Sep 22, 10:30 AM EDTSpecial Weather StatementMQT60 min
Sep 22, 10:48 AM EDTSpecial Weather StatementMQTKeweenaw42 min
Sep 22, 11:03 AM EDTSpecial Marine WarningMQT57 min
Sep 22, 11:16 AM EDTSevere Thunderstorm WarningMQTGogebic59 min
Sep 22, 11:22 AM EDTSpecial Weather StatementMQTHoughton, Keweenaw53 min
Sep 22, 11:31 AM EDTSevere Thunderstorm WarningMQTHoughton, Keweenaw44 min
Sep 22, 11:45 AM EDTSpecial Marine WarningMQT60 min
Sep 22, 11:48 AM EDTSpecial Marine WarningMQT57 min
Sep 22, 12:05 PM EDTSevere Thunderstorm WarningMQTGogebic, Ontonagon55 min
Sep 22, 12:33 PM EDTSpecial Weather StatementMQTMarquette57 min
Sep 22, 12:37 PM EDTSpecial Weather StatementMQTOntonagon53 min
Sep 22, 1:12 PM EDTSpecial Marine WarningMQT2 hr
Sep 22, 1:23 PM EDTSpecial Weather StatementMQTMarquette67 min
Sep 22, 1:34 PM EDTSpecial Weather StatementMQTDickinson56 min
Sep 22, 1:50 PM EDTSevere Thunderstorm WarningMQTMarquette40 min
Sep 22, 2:23 PM EDTSpecial Weather StatementMQTAlger, Delta, Dickinson, Menominee82 min
Sep 22, 2:25 PM EDTSpecial Marine WarningMQT2 hr
Sep 22, 2:45 PM EDTSevere Thunderstorm WarningMQTAlger, Delta, Schoolcraft45 min
Sep 22, 3:39 PM EDTSpecial Weather StatementMQTLuce, Schoolcraft51 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.